Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 123, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 21, 1997, 9:18 PM CDT for Brewster County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 21, 1997, 9:18 PM CDT (02:18 UTC)
- Expired
- May 21, 1997, 9:50 PM CDT
- In force
- 32 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Brewster County, TX
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 2.3 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1705 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1128 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 220218 RRA SVRMAF TXC043-220250- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 918 PM CDT WED MAY 21 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 950 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WESTERN TEXAS ...NORTHERN BREWSTER COUNTY AT 916 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 28 MILES SOUTHEAST OF ALPINE OR 3 MILES SOUTH OF MARATHON MOVING NORTHEAST AT 15 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... MARATHON. IF YOU ARE CAUGHT OUTSIDE...SEEK REFUGE FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. TWE/MDW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 8:38 PM CDT, 40 minutes earlier.
Area forecast discussion, May 21, 8:38 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 838 PM CDT WED MAY 21 1997 CURRENT FORECASTS LOOK ON TRACK...NO SUGGESTED CHANGES EXCEPT LOWERING POPS. LAST SEVERAL SCANS SHOW A SLOW WEAKENING TREND WITH CONVECTION OVER THE FA DUE TO LOSS OF DAYTIME HEATING. GIVEN LESS ACTIVITY ATTM THAN YESTERDAY SEEMS REASONABLE TO LOWER POPS TO AROUND 30 PERCENT OVER THE AREA. EARLE
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:19 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 51 min |
| May 21, 11:03 PM CDT | Flash Flood Warning | MAF | Brewster | 3 hr |
| May 22, 12:10 AM CDT | Flash Flood Warning | MAF | Upton | 2 hr |
| May 22, 1:39 AM CDT | Flash Flood Warning | MAF | Terrell | 3 hr |
| May 22, 7:49 AM CDT | Flash Flood Warning | MAF | Terrell | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.